South Carolina, 2011Damaging Winds in South Carolina, February 28, 2011
February 28, 2011 · NWS ILM · 5 events in 2 counties and zones
A line of severe thunderstorms moved into the area after 8 pm ahead of a pre-frontal trough. These storms had a history of producing damaging wind gusts and remained severe as they moved into our westernmost counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $41,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of severe thunderstorms moved into the area after 8 pm ahead of a pre-frontal trough. These storms had a history of producing damaging wind gusts and remained severe as they moved into our westernmost counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at Feb 28, 6:25 PM EST, 1 hour 47 minutes earlier.
Area forecast discussion, Feb 28, 6:25 PM EST, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
625 PM EST MON FEB 28 2011
.SYNOPSIS...
SHOWERS AND THUNDERSTORMS WILL ACCOMPANY A COLD FRONT TONIGHT THAT
WILL USHER IN SOME COOL AIR TUESDAY AND WEDNESDAY. HIGH PRESSURE
WILL BE CENTERED OVER THE NORTHEAST AND RIDGE INTO THE CAROLINAS
INTO THE WEEKEND. A STRONG UPPER LEVEL STORM AND COLD FRONT MAY
AFFECT THE REGION BY SUNDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
AS OF 3 PM MONDAY...VERY BREEZY AND GUSTY THIS AFTERNOON IN THE
TIGHT GRADIENT PRECEDING A STRONG COLD FRONT. OBSERVATIONS SHOWING
THAT SWLY WINDS OF 20 TO 25 KTS WITH GUSTS TO 35 KTS ARE COMMON
ACROSS THE FORECAST AREA. STRONG WINDS WILL CONTINUE INTO THE
EVENING HOURS AS THE FRONT APPROACHES AND AS THE CORE OF AN 850MB
JET DROPS CLOSER TO THE EASTERN CAROLINAS.
COMPOSITE RADAR LOOPS AND LIGHTNING PLOTS SHOW ABUNDANT CONVECTION
IS ACCOMPANYING THE FRONT AS IT MOVES ACROSS THE APPALACHIANS. SPC
HAS BLANKETED THE AREA IN ADVANCE OF THE FRONT WITH SVR WATCHES AND
ALSO HAS US IN A SLIGHT RISK AREA FOR SEVERE WEATHER WITH THE
PRIMARY THREAT BEING DAMAGING WIND GUSTS. SOUNDING ANALYSIS SHOWS
MORE INSTABILITY THAN PREVIOUS EVENTS. 850 MB WINDS IN THE 40 TO 50
KT RANGE DURING THIS EVENT...SO THE POTENTIAL EXISTS FOR DAMAGING
WIND GUSTS BEING BROUGHT DOWN IN STRONG CONVECTION. FORTUNATELY FOR
THE IMMEDIATE COASTAL AREAS...THE MARINE INFLUENCE NEAR THE COOL
COASTAL WATERS WILL ACT TO DAMPEN STRONG CONVECTION. INLAND
LOCATIONS WILL HAVE MORE FAVORABLE CONDITIONS FOR STRONG CONVECTION.
SWEET SPOT FOR STRONGEST CONVECTION WILL BE BETWEEN 10 PM AND 1 AM
TONIGHT AS THE FRONT SWEEPS FROM NW TO SE. FRONT WILL BE OFFSHORE
WELL BEFORE DAYBREAK.
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
AS OF 3 PM MONDAY...THE HIGHLIGHT OF THE SHORT TERM PERIOD WILL BE
THE COOL TEMPERATURES. CLOUDS AND PERHAPS AN ISOLATED LINGERING
SHOWER MAY STILL BE AFFECTING THE COAST TUESDAY MORNING BUT BOTH
WILL QUICKLY EXIT OFFSHORE AS A SHORTWAVE CUTS ACROSS THE REGION IN
LOW AMPLITUDE MID LEVEL FLOW. IMPRESSIVE SURFACE PRESSURE RISES IN
THE CAA REGIME THAT FOLLOWS BUT GRADIENT QUICKLY MOVES OFFSHORE AS
WELL...PREVENTING FROM MUCH OF A GUSTY WIND FROM DEVELOPING.
AFTERNOON HIGHS IN THE UPPER 50S TO LOW 60S. CONTINUED CAA AND LIGHT
WINDS WILL ALLOW TUESDAY NIGHT LOWS TO PLUMMET INTO THE LOWER 30S
EXCEPT FOR ALONG THE IMMEDIATE COAST. COLD ADVECTION ALMOST SHUTS
DOWN ON WEDNESDAY BUT OVERALL THE AFTERNOON WILL END UP A FEW
DEGREES WARMER...LIKELY DUE TO SOLAR INSOLATION. A SECONDARY HIGH
STARTS TO BUILD IN FROM THE NORTH WEDNESDAY NIGHT BRINGING A MORE
ACTIVE BREEZE AS COMPARED TO TUESDAY NIGHT. THIS KEEPS LOWS FROM
GETTING AS CHILLY AND MOST PLACES WILL BE WITHIN A FEW DEGREES
EITHER SIDE OF 40.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
EMPHASIS ON THE EXTENDED CONTINUES TO BE NEAR THE END OF THE
PERIOD WHEN A SIGNIFICANT SHORTWAVE TRAVERSING THE COUNTRY MOVES
ACROSS THE SOUTHEAST. HPC IS FAVORING A SOLUTION THE ECMWF
OPERATIONAL AND HAVE FOLLOWED THESE DETAILS FOR THE MOST PART.
HIGHEST POPS WITH THIS SYSTEM OCCUR SUNDAY FROM WEST TO EAST. FOR
THURSDAY THROUGH SATURDAY...HEIGHT FALLS IN THE CENTRAL U.S.
STRENGTHEN THE RIDGE DOWNSTREAM AND SURFACE HIGH PRESSURE ACROSS
OUR AREA. THE ONLY POPS FOR THIS TIME OCCUR FRIDAY AS THEY SNEAK
IN FROM THE WEST VIA WEAK UPSLOPE FLOW AND CONVECTION.
TEMPERATURES WILL BE NEAR CLIMATOLOGY THURSDAY AND FRIDAY AS MODEL
GUIDANCE CONTINUES TO COOL ACROSS THE BOARD. FOR THE WEEKEND
TEMPERATURES INCREASE MARKEDLY AS THE WEDGE BREAKS WITH THE
APPROACHING SYSTEM.
&&
.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
AS OF 00Z...MODERATE CONFIDENCE FORECAST OVERNIGHT DUE TO TIMING OF
FROPA AND ASSOCIATED RESTRICTIONS IN CONVECTION.
GUSTY WINDS CONTINUE THIS EVE AHEAD OF STRONG COLD FRONT MAKING ITS
WAY ACROSS THE UPSTATE CAROLINAS. SW WINDS AROUND 15 KTS...GUSTING
25 TO 30 KTS...WILL CONTINUE AS PG REMAINS PINCHED AHEAD OF THE
BOUNDARY. WITH WIND VECTOR NEARLY IDEAL FOR SEA FOG/STRATUS AT CRE
HAVE INTRODUCED TEMPO IFR VSBYS THERE FOR THE FIRST SEVERAL HOURS OF
THIS TAF VALID PERIOD. WITH TD/S ONLY MARGINALLY ABOVE OCEAN
TEMPS...AND ONLY A FEW HOURS RESIDENCE TIME BEFORE FROPA...DO NOT
ATTM BELIEVE VERY DENSE FOG WILL INVADE CRE...BUT WILL MONITOR
CLOSELY FOR POSSIBLE AMD/S. MYR WILL LIKELY AVOID SEA FOG DUE TO THE
WIND DIRECTION. AS FRONT APPROACHES TONIGHT...WINDS WILL VEER MORE
TO THE WEST PUSHING ANY SEA FOG OFFSHORE AND ENDING THE THREAT FOR
IFR VSBYS.
CONCERN THEN BECOMES APPROACHING FRONT AND ASSOCIATED CONVECTION.
SQUALL LINE CURRENTLY JUST AHEAD OF COLD FRONT WILL RAPIDLY PUSH
EASTWARD THROUGH THE CWA...DURING ROUGHLY THE 02Z TO 08Z TIMEFRAME.
BEST OMEGA IS ACROSS INLAND ZONES SO HAVE INCLUDED -TSRA AT
LBT/FLO...WITH +SHRA AND CB AT THE COAST. IFR VSBYS ARE LIKELY IN
HEAVIER RAIN. HAVE NOT MENTIONED PRECIP INDUCED IFR CIGS BASED OFF
UPSTREAM OBS...BUT IN ANY HEAVIER SHOWER OR TSTM A BRIEF IFR CIG IS
POSSIBLE. POST FRONTAL STRATUS BEHIND THE FRONT WILL OCCUR AS
WELL...WITH THE HEIGHT DEPENDENT ON HOW SATURATED THE LOW LEVELS CAN
REMAIN AS DRY AIR WORKS IN QUICKLY TO THE SURFACE. FOR NOW HAVE MVFR
AND WILL UPDATE WITH LATER ISSUANCES AS FROPA OCCURS. WINDS WILL
REMAIN STRONG BEHIND THE FRONT...VEERING TO THE NORTH AND GUSTING TO
20 KTS OR MORE. VFR WILL DEVELOP EARLY ON TUESDAY WITH SKC DURING
THE AFTN AND WINDS REMAINING STRONG THROUGH THE END OF THIS VALID
PERIOD.
EXTENDED OUTLOOK...VFR.
&&
.MARINE...
NEAR TERM...
AS OF 3 PM MONDAY...DANGEROUS BOATING CONDITIONS WILL CONTINUE
THROUGH THE NEAR TERM WITH A SMALL CRAFT ADVISORY IN EFFECT THOUGH
THE PERIOD. SEAS HAVE BEEN GRADUALLY BUILDING THROUGH THE DAYLIGHT
HOURS AND ARE NOW IN THE 3 TO 5 FT RANGE ACCORDING TO BUOY
OBS...WITH SW WINDS OF 15 TO 20 KTS. WINDS WILL INCREASE
FURTHER...TO 20 TO 25 KTS AS A STRONG COLD FRONT APPROACHES FROM THE
NW. SEAS WILL BUILD TO 5 TO 7 FT BY THIS EVENING. WINDS WILL SHIFT
TO THE NW AS THE FRONT MOVES ACROSS THE WATERS IN THE EARLY MORNING
HOURS BEFORE SUNRISE. OFFSHORE TRAJECTORY OF THE WINDS WILL ALLOW
NEAR SHORE SEAS TO DROP BY A COUPLE OF FEET BY DAYBREAK.
SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
AS OF 3 PM MONDAY...STRONGEST WINDS AT THE START OF THE PERIOD.
VIGOROUS PRESSURE RISES UNDERWAY IN COLD AIR ADVECTION REGIME BEHIND
COLD FRONT QUICKLY MOVING OFF THE COAST. STRONG SMALL CRAFT ADVISORY
IN EFFECT AND OCCASIONAL GUSTS TO GALE FORCE EXPECTED. WINDS WILL BE
OFFSHORE CAUSING QUITE A NEARSHORE VS OFFSHORE SPECTRUM OF WAVE
HEIGHTS. THE ADVISORY MAY HAVE TO BE EXTENDED A FEW ADDITIONAL HOURS
OVER NORTHERN ZONES AS THE 6 FT SEAS HANG ON LONGER. MUCH MORE
BENIGN CONDITIONS WILL SET IN BY TUESDAY NIGHT AS THE HIGH BUILDS
IN...PUSHING THE PINCHED GRADIENT FURTHER OFF THE COAST AND OUTSIDE
OF THE FORECAST ZONES. THIS HIGH WILL INITIALLY BE SITTING OVER THE
AREA ON MONDAY BRINGING A LIGHT NORTHEASTERLY WIND. LATER IN THE DAY
A WEAK FRONT WILL MOVE THROUGH AND VEER THE WIND DIRECTION. ANOTHER
HIGH STARTS BUILDING IN FROM THE NORTH WEDNESDAY NIGHT TURNING THE
WINDS TO A NORTHERLY DIRECTION AND BRINGING ABOUT A CATEGORY WORTH
OF WIND SPEED INCREASE.
LONG TERM MARINE...NE FLOW WILL CONTINUE FOR MOST OF THE PERIOD AS
HIGH PRESSURE REMAINS CENTERED ACROSS MAINE. ALMOST IMPOSSIBLE TO
TIME ANY NUMBER OF SURGES ASSOCIATED WITH THIS TYPE OF SETUP SO
LOWER CONFIDENCE IN WIND SPEEDS. IN GENERAL HOWEVER SPEEDS WILL BE A
KNOT OR TWO EITHER SIDE OF 15 KNOTS WITH THE HIGHER SPEEDS EARLIER.
SEAS WILL INCREASE QUICKLY WITH THE LONGEVITY OF THE FETCH FROM 2-4
FEET EARLY TO 6-8 FEET FRIDAY. AS THE FLOW WEAKENS AND CHANGES LATER
SATURDAY...SEAS WILL DROP BELOW SMALL CRAFT CRITERIA.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 PM EST TUESDAY FOR
AMZ250-252-254-256.
&&
NEAR TERM...REK
SHORT TERM...MBB
LONG TERM...SHK
AVIATION...JDW
Hazardous weather outlook, Feb 28, 7:54 PM EST, 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
754 PM EST MON FEB 28 2011
AMZ250-252-254-256-020100-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
754 PM EST MON FEB 28 2011
...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM EST TUESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SMALL CRAFT ADVISORY.
SOME THUNDERSTORMS LATE TONIGHT MAY PRODUCE STRONG GUSTY WINDS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SMALL CRAFT ADVISORY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ097-100-101-SCZ034-046-020100-
PENDER-BRUNSWICK-NEW HANOVER-HORRY-GEORGETOWN-
754 PM EST MON FEB 28 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.
.DAY ONE...TONIGHT.
SOME THUNDERSTORMS MAY PRODUCE STRONG GUSTY WINDS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ087-096-099-SCZ017-023-024-032-033-039-020100-
ROBESON-BLADEN-COLUMBUS-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-
WILLIAMSBURG-
754 PM EST MON FEB 28 2011
...SEVERE THUNDERSTORM WATCH 35 IN EFFECT UNTIL MIDNIGHT EST
TONIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
SOME THUNDERSTORMS MAY CONTAIN DAMAGING WINDS THIS EVENING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED AT THIS TIME.
RJD
Thunderstorm Wind, Darlington
- When
- February 28, 8:12 PM EST to 8:15 PM EST
- Where
- Darlington County, 2.24 mi N of North Hartsville to 2.36 mi N of North Hartsville
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $25,000
- Reported by
- NWS Storm Survey
- Coordinates
- 34.432, -80.076
A National Weather Service Storm Survey Team confirmed a microburst with winds up to 70 mph near Hartsville, South Carolina. The path length was about 0.3 miles and the average path width was 0.1 miles. The microburst downed or snapped a dozen trees along Sun Valley Drive. One of these trees did fall onto a house causing some damage to the roof. The metal roof and siding of a large storage shed were stripped and then blown onto a house causing damage to the roof of a house on Ousleydale Road. Six trees were also down in this area and blocking the road. A car accident reportedly resulted when a vehicle encountered a large pine tree across Ousleydale Road.
Thunderstorm Wind, Darlington
- When
- February 28, 8:12 PM EST to 8:13 PM EST
- Where
- Darlington County, 0.97 mi SSE of Kellytown
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 34.338, -80.142
A large tree was reportedly down along Kellybelle Road. Time estimated based on radar data.
Thunderstorm Wind, Darlington
- When
- February 28, 8:17 PM EST to 8:18 PM EST
- Where
- Darlington County, 1.13 mi NNW of Auburn
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $6,000
- Reported by
- Law Enforcement
- Coordinates
- 34.384, -79.981
Trees were reportedly down at the intersection of Centerville Road and North Center Road. Time estimated based on radar data.
Thunderstorm Wind, Darlington
- When
- February 28, 8:21 PM EST to 8:22 PM EST
- Where
- Darlington County, 2.11 mi N of Darlington Co Arpt
- Measured
- 54 kt (62 mph) estimated gust
- Property damage
- $6,000
- Reported by
- Law Enforcement
- Coordinates
- 34.480, -79.883
Multiple wires were reportedly down at a convenience store on Hartsville Highway. Time estimated based on radar data.
Thunderstorm Wind, Dillon
- When
- February 28, 8:31 PM EST to 8:32 PM EST
- Where
- Dillon County, 1.65 mi WSW of Hamer
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- NWS Storm Survey
- Coordinates
- 34.471, -79.347
A National Weather Service Storm Survey Team found a large pine tree uprooted along Interstate 95, just north of the South Carolina Welcome Center.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Ohio, February 28, 20112 deaths · $14 million · 28 events
- Tornadoes and Flooding in Tennessee, February 28, 20111 death · 1 injured · $15 million · EF1 · 32 events
- Tornadoes in Tennessee, February 28, 20111 death · 4 injured · $40,000 · EF2 · 2 events
- Tornadoes and Hail in Indiana, February 28, 2011$900,000 · EF2 · 7 events
- Tornadoes and Damaging Winds in Indiana, February 28, 20111 injured · $523,000 · EF2 · 9 events
- Tornado and Flooding in Kentucky, February 28, 2011$645,000 · EF1 · 49 events
- Tornado and Flash Flooding in Ohio, February 28, 2011$818,000 · EF1 · 31 events
- Hail and Damaging Winds in Georgia, February 28, 20111 injured · $959,000 · 1.25 in hail · 33 events
- Tornadoes and Hail in Alabama, February 28, 2011$249,000 · EF1 · 29 events
- Flooding in Indiana, February 28, 2011$1.5 million · 4 events
- Tornado and Hail in South Carolina, February 28, 2011$247,000 · EF1 · 14 events
- Tornado and Hail in Alabama, February 28, 2011$131,000 · EF1 · 19 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 286343, 286414, 286415, 286346, 286458.